Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Kidney Diseases

Microalbumin and Diabetes

05/04/2009

Question:

My urine test shows my microalbumin, Random as 972.4 and Microalb/Creat Ratio as 1509.9. The Creatinine is within range (64.4) and BUN is 21. My Alc has been running around 7.2 to 7.5 over the last 1.5 years. LDL is 151 and Total Cholesterol is 225. Glucose is 111. I am currently taking Glipizide, Avandamet, and Lipitor.

What is the relationship between diabetes cholesterol and microalbumin? What does the results above mean as far as my diabetes and the kidneys? Would previous kidney stones have caused damage to the kidneys or is this diabetes related? What tests could I expect from the doctor? Should I ask to be referred to a specialist versus our family doctor? What kind of specialist? Are their newer, better medications vs. glipizide and avandamet? What are the pros, as far as the microalbum is I get the cholestoral, glucose, and A1c levels down?

Answer:

A normal microalbumin/creatinine ratio is less than 30, so yours is moderately high. This elevated ratio means that your kidneys are leaking protein, which is usually the first sign of kidney damage due to diabetes. (The damage is from diabetes and not from the past kidney stones.)

However, kidney function (in terms of waste-excreting function) is actually measured by BUN and blood creatinine levels. You report that your BUN is 21 (which is at the upper limits of normal); however, you give your creatinine level as 64.4. The normal range of serum creatinine is 0.7-1.2, so either you typed the wrong number, or you are reporting your urine creatinine instead of blood creatinine. So check your blood (or serum) creatinine, and if it's within the normal range, then your kidney function is normal.

Diabetes that is not completely controlled is more likely to lead to kidney damage. In general, the current guidelines are for the A1C to be below 7%; so yours are a little higher than they should be. Since you are already on 3 diabetic meds, you may need either a higher dose of them, stricter dietary control, or possibly the addition of insulin eventually.

High lipid levels also can contribute to kidney damage (as well as to atherosclerosis, or hardening of the arteries, all over the body). Since your LDL and cholesterol levels are high even on Lipitor, you may need either a higher dose of Lipitor, or the addition of a second lipid-lowering drug.

Kidney protein leakage is often reduced with meds called ACE inhibitors (which include meds like lisinopril, accupril, enalapril, quinapril). With the amount of kidney damage that you have, you should definitely be under the care of a nephrologist (kidney specialist), in addition to your family doctor. The nephrologist can monitor your kidney function (BUN and creatinine), make sure your blood pressure is OK, and try to reduce the protein (albumin) excretion. Your blood sugar and lipids also need to be worked on (by either your family doctor, or by an endocrinologist or diabetes specialist).

The most important things for you at this point to prevent further kidney damage are to keep your diabetes, blood pressure, cholesterol, and weight under excellent control, and to avoid (or stop) smoking. Best of luck to you!

For more information:

Go to the Kidney Diseases health topic, where you can:

Response by:

Mildred   Lam, MD Mildred Lam, MD
Associate Professor of Medicine
School of Medicine
Case Western Reserve University